Texas, 2023

Hail and Damaging Winds in Texas, May 2, 2023

May 2, 2023 · NWS MAF · 6 events in 3 counties and zones

A negatively-tilted, shortwave trough across the Four Corners brought lee troughing across the Southern Plains. A dryline was positioned across portions of west Texas and southeast New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A negatively-tilted, shortwave trough across the Four Corners brought lee troughing across the Southern Plains. A dryline was positioned across portions of west Texas and southeast New Mexico. Many splitting supercells developed along the dryline, producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 2, 1:44 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, May 2, 1:44 PM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
244 PM CDT Tue May 2 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 155 PM CDT Tue May 2 2023

Ample cloud cover over the region may limit some of the expected
heating today and highs should only reach the upper 70s to low 80s
this afternoon. A shortwave moves across West Texas and the
Panhandle today while mid-level moisture increases, creating a
favorable environment for convection around peak heating despite
the cloud cover. Afternoon GFS forecast soundings show around 1500
J/kg of CAPE and PW values around 1" over the northern Permian
Basin, although low shear values may limit widespread storms from
developing. Additionally, low-level moisture will be shallow,
especially across the west, so the majority of storms today are
expected to be high-based. The main threat expected given the
environment profile this afternoon will be very strong, damaging
winds, but localized large hail is not out of the question as
well. Storms will develop off of the dryline backed up against the
higher terrain out west early this afternoon, and storms then
move east- northeast into SE New Mexico, the western and northern
Permian Basin, and parts of the I-10 corridor. Given moisture
availability will be limited, expansive heavy rainfall isn't
expected. With any storms that do develop today, prepare for
damaging wind gusts and strong downdrafts, and make sure to remain
weather aware through this evening, leaving your phone ON in case
any warnings are issued.

Storms should begin to dissipate after sunset, although some hi-
res models indicate that a few cells may linger through late this
evening across the northern Permian Basin. Overnight, lows remain
mild in the 50s and 60s given the cloud cover and light winds.
Wednesday should be almost identical to today, although storm
coverage may be slightly lower with a less defined shortwave
moving across. The dryline recedes further west to the Davis
Mountains stretching up to the Guadalupe and Delaware Mountains
where convection will once again develop by early afternoon. There
will be more available low-level moisture on this day, but
widespread heavy rainfall still isn't expected. Severe storms may
develop, especially along the line stretching from Lea county down
to the Davis Mountains and Stockton Plateau, with the main threat
once again being strong, gusty winds. Storms should tamper off
late Wednesday night, and given the increasing moisture and cloud
cover, temperatures may only drop to the low 60s by Thursday
morning.

-Zuber

&&

.LONG TERM...
(Thursday through Monday)
Issued at 155 PM CDT Tue May 2 2023

A deep upper low over the West Coast will leave New Mexico and
Texas under southwesterly flow through the weekend and into early
next week. Deep layer mixing will bring the southwesterly winds
aloft to the surface spreading dry air east into the eastern
Permian Basin and lower Trans Pecos. Unfortunately this keeps most
rain chances east of our CWA though there are some low chance PoPs
in the eastern most counties to account for some uncertainty in
the position of the dryline. Dry air and downsloping winds cause
temperatures to climb above normal through the extended forecast,
though not unusually so with highs only reaching the upper 80s to
lower 90s across the area. Certainly not too bad for this time of
year.

Hennig

&&

.AVIATION...
(18Z TAFS)
Issued at 1229 PM CDT Tue May 2 2023

VFR conditions expected to prevail, although -TSRA will develop
this afternoon, likely impacting every terminal sometime between
23z-04z. These are expected to be high-based storms with very
strong winds associated with them. Winds will become VRB in the
vicinity of any storms, otherwise, mostly E/SE winds with
intermittent gusts. Storms should move out by 05z, with winds
falling below 10kts and switching more SE. TSRA will be possible
again tomorrow afternoon, just beyond this TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               59  86  64  89 /  50  30  30  40
Carlsbad                 54  85  60  85 /  50  40  40  10
Dryden                   63  83  64  91 /  30  30  30  40
Fort Stockton            61  84  63  89 /  30  40  30  30
Guadalupe Pass           54  80  57  77 /  40  40  40  10
Hobbs                    53  82  58  83 /  60  40  50  20
Marfa                    48  84  52  83 /  50  30  30  10
Midland Intl Airport     59  84  63  87 /  60  30  30  30
Odessa                   60  84  64  87 /  50  30  40  30
Wink                     56  85  61  90 /  40  40  40  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...88
LONG TERM....10
AVIATION...88
Hazardous weather outlook, May 2, 1:01 PM CST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
201 PM CDT Tue May 2 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-031915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
201 PM CDT Tue May 2 2023 /101 PM MDT Tue May 2 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a low probability of severe storms late this afternoon
through mid evening over the Permian Basin, Trans Pecos, and
southeastern New Mexico. Any severe storms that do develop will be
accompanied by damaging winds and large hail near 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few strong storms are possible across the Permian Basin and
Southeast New Mexico on Wednesday.

High winds are possible Thursday through Saturday, mainly in the
Guadalupe and Delaware Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 2, 3:36 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
436 PM CDT Tue May 2 2023

TXZ075-278-279-022215-
Pecos TX-Central Brewster County TX-Davis Mountains Foothills TX-
436 PM CDT Tue May 2 2023

...A strong thunderstorm will impact portions of southwestern Pecos
and north central Brewster Counties through 515 PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Marathon, or 28 miles east of Alpine, moving east at
40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marathon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3024 10334 3043 10335 3054 10292 3011 10290
TIME...MOT...LOC 2136Z 269DEG 34KT 3036 10318

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

44
Special weather statement, May 2, 4:04 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
504 PM CDT Tue May 2 2023

TXZ050-061-022245-
Andrews TX-Ector TX-
504 PM CDT Tue May 2 2023

...A cluster of strong thunderstorms will impact portions of Ector,
southeastern Andrews and eastern Winkler Counties through 545 PM
CDT...

At 503 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Goldsmith, or 15 miles west of Odessa, moving
northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Odessa, Goldsmith, West Odessa, Odessa Schlemeyer Field, Notrees and
Penwell.

This includes Interstate 20 between mile markers 96 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3169 10242 3169 10276 3184 10280 3198 10280
      3215 10257 3203 10240 3182 10229
TIME...MOT...LOC 2203Z 216DEG 12KT 3193 10262

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

84
Special weather statement, May 2, 4:18 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
418 PM MDT Tue May 2 2023

NMZ033-022300-
Central Lea County NM-
418 PM MDT Tue May 2 2023

...A strong thunderstorm will impact portions of central Lea County
through 500 PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Monument, or 18 miles southwest of Lovington,
moving northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3253 10356 3274 10371 3299 10340 3253 10320
TIME...MOT...LOC 2218Z 226DEG 47KT 3271 10349

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

44
Special weather statement, May 2, 4:33 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
433 PM MDT Tue May 2 2023

NMZ029-033-022315-
Northern Lea County NM-Central Lea County NM-
433 PM MDT Tue May 2 2023

...A strong thunderstorm will impact portions of northwestern Lea
County through 515 PM MDT...

At 433 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Maljamar, or 19 miles west of Lovington, moving north
at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Lea
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3330 10333 3293 10360 3298 10376 3313 10377
      3337 10371
TIME...MOT...LOC 2233Z 197DEG 18KT 3304 10368

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

16
Special weather statement, May 2, 4:43 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
543 PM CDT Tue May 2 2023

TXZ050-051-061-022330-
Martin TX-Andrews TX-Ector TX-
543 PM CDT Tue May 2 2023

...A strong thunderstorm will impact portions of north central Ector,
eastern Andrews and west central Martin Counties through 630 PM
CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Goldsmith, or 15 miles south of Andrews, moving
northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Andrews.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3198 10243 3210 10259 3251 10246 3231 10208
TIME...MOT...LOC 2243Z 219DEG 20KT 3211 10245

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

16
Special weather statement, May 2, 4:50 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
550 PM CDT Tue May 2 2023

TXZ282-022330-
Lower Brewster County TX-
550 PM CDT Tue May 2 2023

...A strong thunderstorm will impact portions of central Brewster
County through 630 PM CDT...

At 550 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Persimmon Gap, or 20 miles northeast of Panther
Junction, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Brewster
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2950 10307 2962 10304 2963 10274 2960 10274
      2960 10277 2955 10277 2952 10281 2949 10280
      2948 10281 2945 10283 2941 10283 2940 10281
      2938 10283
TIME...MOT...LOC 2250Z 283DEG 27KT 2952 10295

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

44

The radar

The Midland/Odessa radar (KMAF), 1 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Midland

When
May 2, 4:53 PM CST to 4:58 PM CST
Where
Midland County, 1.38 mi N of (Maf) Midland Intl
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
31.950, -102.200

Hail, Ector

When
May 2, 4:58 PM CST to 5:08 PM CST
Where
Ector County, 0.59 mi W of Notrees
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
31.920, -102.760

Size estimated from public photo relayed by broadcast media. Time estimated from radar.

Hail, Gaines

When
May 2, 6:10 PM CST to 6:20 PM CST
Where
Gaines County, 2.07 mi S of Seminole Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.690, -102.730

Hail, Gaines

When
May 2, 6:15 PM CST to 6:25 PM CST
Where
Gaines County, Seminole
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
32.720, -102.650

Broadcast media relays public photo of hail from Seminole from around 7 PM.

Thunderstorm Wind, Gaines

When
May 2, 6:19 PM CST to 6:24 PM CST
Where
Gaines County, 2.15 mi NNE of Seminole
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.750, -102.640

Thunderstorm Wind, Gaines

When
May 2, 6:49 PM CST to 6:54 PM CST
Where
Gaines County, 1.35 mi WNW of Seagraves
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
32.940, -102.570

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100065, 1100062, 1100063, 1100064, 1100066, 1100067.